Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 39, NWS Huntsville, AL

April 14, 2018Colbert County, Franklin County, Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 14, 2018, 7:12 AM CDT for Colbert County, Franklin County, Lauderdale County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2018, 7:12 AM CDT (12:12 UTC)
Expired
Apr 14, 2018, 8:00 AM CDT
In force
48 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 97 km from the middle of the area, began a volume at 12:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

665 
WUUS54 KHUN 141212
SVRHUN
ALC033-059-077-141300-
/O.NEW.KHUN.SV.W.0039.180414T1212Z-180414T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
712 AM CDT SAT APR 14 2018

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Central Lauderdale County in northwestern Alabama...
  Southeastern Colbert County in northwestern Alabama...
  Central Franklin County in northwestern Alabama...

* Until 800 AM CDT

* At 712 AM CDT, severe thunderstorms were located along a line
  extending from 8 miles north of Underwood-Petersville to 8 miles
  southeast of Red Bay, moving north northeast at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia,
  Killen, Littleville, St. Florian, Underwood-Petersville and
  Belgreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3501 8779 3500 8741 3431 8779 3432 8806
      3433 8806
TIME...MOT...LOC 1212Z 276DEG 40KT 3499 8773 3433 8808 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

LN
2 follow-up statements
116 
WWUS54 KHUN 141234
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
734 AM CDT SAT APR 14 2018

ALC033-059-077-141300-
/O.CON.KHUN.SV.W.0039.000000T0000Z-180414T1300Z/
Lauderdale AL-Colbert AL-Franklin AL-
734 AM CDT SAT APR 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR CENTRAL LAUDERDALE...SOUTHEASTERN COLBERT AND CENTRAL FRANKLIN
COUNTIES...

At 733 AM CDT, severe thunderstorms were located along a line
extending from Killen to near Hackleburg, moving east at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Killen,
Littleville, St. Florian, Underwood-Petersville and Belgreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 3500 8741 3431 8779 3432 8806 3433 8806
      3501 8769
TIME...MOT...LOC 1233Z 271DEG 26KT 3498 8754 3432 8790 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

BCC
618 
WWUS54 KHUN 141255
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
755 AM CDT SAT APR 14 2018

ALC033-059-077-141305-
/O.EXP.KHUN.SV.W.0039.000000T0000Z-180414T1300Z/
Lauderdale AL-Colbert AL-Franklin AL-
755 AM CDT SAT APR 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAUDERDALE...
SOUTHEASTERN COLBERT AND CENTRAL FRANKLIN COUNTIES WILL EXPIRE AT 800
AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms as they move to the east.

LAT...LON 3500 8741 3431 8779 3432 8806 3433 8806
      3501 8769
TIME...MOT...LOC 1255Z 276DEG 40KT 3495 8724 3429 8760 

$$

BCC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 6:16 AM CDT, 56 minutes earlier.

Area forecast discussion, Apr 14, 6:16 AM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
616 AM CDT Sat Apr 14 2018

.UPDATE...
For 12Z TAFS and Near Term Update

&&

.NEAR TERM...(Today)
Updated at 612 AM CDT Sat Apr 14 2018

Currently, a deep upper low is over Nebraska with a broad surface low
centered over MO with the cold front extending through E. OK and E.
TX. Ahead of this, there is a solid line of thunderstorms extending
south to north in NE MS moving very slowly north-northeast. This is
maintaining itself due to 50-60kts of bulk shear and 40kts of 0-1km
shear. Surface based CAPE is not very strong, a couple hundred J/KG
but with that shear, it doesn't need to be much more. Shear weakens
the farther east you get and over the next few hours. It does look
likely the line will stay severe in NW AL over the next hour or two
but we will continue to monitor it. Right now damaging wind gusts is
the greatest threat but we cannot rule out a brief tornado in any
bowing segments given the lower LCLs and strong low level helicity
and shear.

Still quite a bit of uncertainty about what will happen today
regarding the widespread severe weather.

Three things that could happen:
1. The early convection/clouds/rain stabilizes us and then we just
get a line of strong thunderstorms. 2. The early line doesn't
stabilize us and when the line gets here it is strong to severe and
likely makes it most of the way across the CWA. 3. A combo of the two
is what a few hires models are showing where we are too stable west
of I-65 when the line gets here but the east has extra time to
destabilize and not be impacted by the morning convection.

What happens next is the real question but all guidance is very much
in line with the main line of storms arriving in NW AL around 18z.
This is also right at the time the first LLJ starts to weaken and the
shear lessens overall. GFS/NAM both show only 100 to maybe 200 m2/s2
of low level helicity and only 20ish knots of 0-1km shear at this
time point. GFS/RAP/NAM soundings are all consistently showing the
cap breaking at 16-18z at KMSL; although if we get socked in by
clouds and we don't warm, surface based CAPE will be hard to come by.
Having said that, with dew points in the mid 60s, I feel that when
that line gets to NW AL it most likely will be severe or at least a
few parts of it will be. The tornado threat may be low initially
until the LLJ cranks back up again after about 19-20z when the threat
rises again. SPC is focusing heavily on this LLJ redeveloping along
with us sufficiently destabilizing. Highs today are going to be in
the mid 70s west and upper 70s east which could help keep the
instability up and the severe threat going as it moves east.

In terms of model discussion, the HRRR is consistently showing the
least amount of severe weather with the early precip stabilizing us
completely and just a band of showers and embedded thunderstorms
moving across the area. The NAM is about 4 hours behind what's
actually happening which gives the atmosphere a few more hours to
destabilize. It's not showing anything out ahead of it either so when
the line gets here, at 17-18z, the atmosphere is prime. Even so, the
3km NAM is surprisingly showing weakening as it moves east,
primarily east of HSV after 20-21z. GFS/NAM12/ECMWF all show enough
destabilization as the line comes in for severe storms. The tornado
threat will be dependent on the shear.

In summary- a lot of pieces have to come together at exactly the
right time to get severe weather today. If they do- if the line can
get here and to Huntsville between 19-21z, where the shear is
maximized and we can destabilize, all modes of severe weather are
possible. Damaging wind will be the highest threats but a few brief
tornadoes would also be possible. Best case scenario is all the
morning precip completely stabilizes us, the line slows down and by
the time it gets here, the instability is gone even if the shear
increases. The best thing for everyone to do is to prepare for the
worst and hope for the best! Updates will be continuous today so stay
tuned.

.SHORT TERM...(Tonight through Sunday)
Issued at 235 AM CDT Sat Apr 14 2018

As of 00z, the line will probably be east of Huntsville and it should
be noted some of the hires has the line slightly reintensifying
around this time as the shear maximizes. The GFS/ECMWF however do
have a slightly slower solution. The eastern areas may not be
impacted by morning convection and may destabilize more. Therefore,
even though the SPC threat shifted west, will definitely not rule
out the severe threat after 23-03z in the eastern areas. It will
just depend on how quickly the line gets there. With a slower
solution, the instability would be gone and the east would just get
thunderstorms.

One thing that is for sure is with PW values of 1.5-2 inches, with
strong lift and a slow moving line, heavy rain will occur. Overall
rainfall values have come down slightly due to less of a threat of
early morning rainfall. Looking at about 2.5-3.5 inches west of I-65
and 2-3 east of there. Will continue the Flash Flood watch at this
time.

By 12z Sunday, rainfall may be lingering in the east with much of the
area dry by 18z. As the upper trough rotates through and moisture
lingers, a few showers may remain in areas northeast of Huntsville.
Highs will be much colder, only in the mid to upper 50s.

.LONG TERM...(Sunday night through Friday)
Issued at 235 AM CDT Sat Apr 14 2018

By Sunday evening, most guidance pushes the main cold front into
eastern Georgia/South Carolina. However, weaker forcing continues
to rotate through the area around the upper low over Indiana and
illinois. Models really dry out the atmosphere at this point, but
there may be just enough moisture remaining in southern middle
Tennessee and northeastern Alabama for a few lingering showers to
continue into the early evening hours. However, by midnight and
after, the forcing with the upper low should move far enough east to
bring any precipitation chances to an end. Good cold air advection
occurs behind the front and drops temperatures into the mid 30s in
most areas. With the upper low still over the Great Lakes region, a
pressure gradient will remain in place over the area. This gradient
(producing winds of 5 to 10 mph overnight) coupled with lingering
cloud cover should keep temperatures from dropping closer to
dewpoints in the upper 20s/lower 30s and keep frost very patchy.

Monday will be chilly, likely 15 to 20 degrees below normal with values
in the lower 70s. Some locations south of the Tennessee River could
see highs it the upper 50s to lower 60s. Most locations will be in
the upper 40s to 50s though, despite abundant sunshine. It should be
breezy with northwest winds 10 to 15 mph with gusts around 20 mph.

A weak surface high builds northeast into the area Monday night into
Tuesday morning. This should allow winds to become very light Monday
night. With clear skies, this should allow temperatures to drop to
near dewpoints (32 to 36 degrees) until around just after midnight,
before warm air advection begins to push in from the west.Thus more
widespread frost looks like a better bet late Monday night into
Tuesday morning.

Southwest flow returns on Tuesday as a developing storm system over
Kansas forces the center of the surface high southeast further into
the Gulf of Mexico. This should begin a nice warmup again, as highs
climb back to near or just above normal (upper 60s to mid 70s and
lows in the upper 40s to 50s). Breezy conditions look to develop
again as well with southwest winds 10 to 15 mph with gusts around 20
mph (courtesy of strengthening low level winds ahead of the storm
system developing over Kansas). Dry weather and little cloud cover
will continue through Tuesday night as winds become lighter as well.

During the day on Wednesday the aforementioned storm system over
Iowa at this point is forecast to push into the western Great Lakes
region. Trailing southwest from this system, a cold front approaches
the Tennessee Valley Wednesday afternoon. This should bring mostly
cloudy conditions into northern Alabama Wednesday morning and maybe
some light showers by the afternoon/evening hours on Wednesday. At
this point, the forcing and moisture aloft is not very impressive
ahead of this front. So only have a 20 percent chance of showers in
most areas. Breezy conditions are expected as well with winds 10 to
15 mph with higher gusts around 20 mph.

This front pushes quickly east of the area by Thursday morning. This
will bring a slight cool down in temperatures back into the region
and clear skies as well. Highs back in the upper 60s/lower 70s.
Another storm system might approach the area over the weekend, but
this system is much weaker than previous runs. Based on current
guidance, it may bring us some isolated to scattered showers or

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 611 AM CDT Sat Apr 14 2018

A slow moving line of thunderstorms is approaching NE MS as of 6AM
with a few isolated storms developing on/off ahead of it. Will keep
the VCTS mention at KMSL at 14z and KHSV at 16z although it's
uncertain how quickly this line will move and amendments will likely
be necessary. The higher chance of thunderstorms will be after 18/21z
at KMSL/KHSV and once that comes through, scattered thunderstorms and
widespread rain will likely continue at both TAF sites past midnight.
CIGS around 2kft and lowering to IFR after 00z is the current
forecast but that will likely fluctuate depending if it's raining or
not. Not expecting widespread prolonged IFR though until later in the
TAF period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through late tonight for ALZ001>005-007-016.

TN...NONE.
&&

NEAR TERM...LN
SHORT TERM...LN
LONG TERM...KTW
AVIATION...LN

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 14, 3:15 AM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
315 AM CDT Sat Apr 14 2018

ALZ001>010-016-TNZ076-096-097-150000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
315 AM CDT Sat Apr 14 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Strong to marginally severe thunderstorms will approach northwest
Alabama this morning and increase in coverage through the day
as a cold front approaches. The highest chance of severe storms
would be early this afternoon through tonight. The primary threats
will be damaging winds up to 60 MPH and heavy rainfall of 2 to 4
inches.

The heavy rainfall could result in isolated flash flooding along with
a few rivers and streams rising to near or slightly above flood
stage. A Flash Flood watch is in effect for parts of Northwest
Alabama and refer to it for more details.

There is also a lower threat for brief tornadoes and large hail up
to the size of quarters, mainly Saturday afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated to scattered thunderstorms may linger east of Interstate 65
for the first part of Sunday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
likely Saturday and Saturday night.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 6:30 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale60 min
Apr 14, 7:45 AM CDTSpecial Weather StatementHUNLawrence60 min
Apr 14, 8:32 AM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Morgan28 min
Apr 14, 9:04 AM CDTSpecial Weather StatementHUNMadison, Morgan41 min
Apr 14, 9:46 AM CDTSpecial Weather StatementHUNMadison29 min
Apr 14, 10:35 AM CDTSpecial Weather StatementHUNJackson25 min
Apr 14, 1:05 PM CDTSpecial Weather StatementHUNCullman55 min
Apr 14, 1:21 PM CDTSevere Thunderstorm WarningHUNCullman24 min
Apr 14, 1:57 PM CDTSpecial Weather StatementHUNCullman48 min
Apr 14, 2:24 PM CDTSpecial Weather StatementHUNJackson51 min
Apr 14, 2:26 PM CDTSpecial Weather StatementHUNMarshall49 min
Apr 14, 5:05 PM CDTSpecial Weather StatementHUNDeKalb25 min
Apr 14, 5:31 PM CDTSpecial Weather StatementHUNDeKalb29 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.